EconPapers    
Economics at your fingertips  
 

Using repeated cross-sections to explore movements into and out of poverty

Hai-Anh Dang (), Peter Lanjouw (), Jill Luoto and David McKenzie ()

Journal of Development Economics, 2014, vol. 107, issue C, 112-128

Abstract: Movements in and out of poverty are of core interest to both policymakers and economists. Yet the panel data needed to analyze such movements are rare. In this paper we build on the methodology used to construct poverty maps to show how repeated cross-sections of household survey data can allow inferences to be made about movements in and out of poverty. We illustrate that the method permits the estimation of bounds on mobility, and provide non-parametric and parametric approaches to obtaining these bounds. We test how well the method works on data sets for Vietnam and Indonesia where we are able to compare our method to true panel estimates. Our results are sufficiently encouraging to offer the prospect of some insights into mobility and poverty duration in settings where historically it was judged that the data necessary for such analysis were unavailable.

Keywords: Transitory and chronic poverty; Synthetic panels; Mobility (search for similar items in EconPapers)
JEL-codes: I32 O15 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (69) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304387813001521
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Using repeated cross-sections to explore movements in and out of poverty (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:deveco:v:107:y:2014:i:c:p:112-128

DOI: 10.1016/j.jdeveco.2013.10.008

Access Statistics for this article

Journal of Development Economics is currently edited by M. R. Rosenzweig

More articles in Journal of Development Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-10-06
Handle: RePEc:eee:deveco:v:107:y:2014:i:c:p:112-128